Dr. Roach: Bone marrow transplant for myeloma is a complicated decision
DEAR DR. ROACH: I am 86 years old. Nine years ago I overcame non-Hodgkin’s lymphoma. Now, my oncologist tells me I have multiple myeloma. I read up about it, and asked about a procedure where the cancerous cells are removed in toto and replaced by healthy ones. I gather that because of my age, even though I am fit and from a long lived-family, he thought I was too old and the procedure too risky. Have some people died during this procedure? – R.T.
ANSWER: You are talking about a bone marrow transplant, which is indeed a very risky procedure. To understand why, it is critical to understand what happens before the transplant.
When the cancerous cells can’t be removed mechanically (by surgery), and when they can’t be cured by radiation or standard-dose chemotherapy, very high doses of chemotherapy are used: high enough to destroy the cells in the bone marrow -- both the cancerous myeloma cells and the healthy cells. The healthy cells need to be replaced, and they can come from someone else (called an allogeneic transplant) or, in some cases, from the person’s own cells, which are taken out before the chemotherapy (called an autologous transplant).
In addition to the higher treatment doses, the transplanted marrow can attack the cancer, if there is any left after the high-dose chemotherapy. This is called the graft-versus-tumor response (the transplanted cells are said to be “engrafted” into the bone marrow). Unfortunately, the transplant also can attack the recipient’s normal cells, called the graft-versus-host disease, which I wrote about recently.
The toxicity from such high-dose chemotherapy can be significant. In studies of older patients with myeloma, between 2 and 16 percent of people died from the treatment (in that study, recipients were 70 to 83 years old). I could not find any reports of someone as old as you getting this treatment.
The decision to consider a bone marrow transplant in an individual with myeloma is too complex for me to summarize here. It is not always the best treatment (even if you are younger), and only your oncologist can make that recommendation.
DEAR DR. ROACH: My question concerns a subject I’ve not seen addressed in your column. My essential tremor is accompanied by an exaggerated startle response. The least sound makes me jump. I take 10 mg citalopram for other reasons, and wonder why it does not seem to help this problem. Any thoughts? – B.M.
ANSWER: All of us can have a startle reflex, but the exaggerated startle reflex you describe can be found in many neurological conditions, including essential tremor -- a condition of a tremor, often of the hands or head but it can be of any body part.
People with essential tremor were found, in a recent study, to have a greater startle reflex after viewing unpleasant pictures, suggesting that emotional state has a larger impact on startle in people with ET than in those without. I can see why you might think that citalopram, an SSRI-type antidepressant, might have some benefit. Another study found that citalopram reduced some types of startle reflex, but not others. I can say only that I don’t know why it hasn’t worked for you, and that the complexity of the nervous system continues to defy our (or, at least, my) complete understanding. I’d be happy to hear from people with experience with this condition.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.